Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Is spotting, bloating, brown discharge after taking morning after pill due to pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
Hi I was on the pill since I was 17. I am currently 25. I was off the pill for one month and restarted back on the pill. I had missed two pills during the first week back on the pill. They were not missed in a row and I took them the following evening with my pill as ached, results in two pills. I had been covered I believe by seven days on the pill. Within the first two weeks of the pill I had unprotected sex with my boyfriend. It just so happened to be the days that would have been ovulating. I took the morning after pill within 8 hours of the unprotected sex. This was last Saturday morning. I have continued with taking my pill per usual. I experience nausea for the first couple of days after the morning after pill along with abd pain. Around Thursday this week I started to experience cramps similar to cramps I would have prior to my period. I also experienced extreme bloating starting on Friday. Last night I went to urinate and noticed light pink/ red blood on the toilet paper. This morning I noticed small amount of brown discharge. My period normally comes between Wed -Friday of the week that it is due. It is due this week. I am not sure if this is spotting from returning back to the pill along with the morning after pill or if this could be implentation bleeding. I also took two pregnancy tests one on Friday and one yesterday morning. Both were negative though I know this might be to early to tell. I used the first response one.
Posted Sat, 1 Mar 2014 in Women's Health
Answered by Dr. Rhea Chanda 24 minutes later
Brief Answer: not likely to be pregnant Detailed Answer: Hi XXXXXXX Its unlikely that you are pregnant. Taking the emergency pill, along with the regular contraception has created a hormonal imbalance. High levels of hormone in the body, will cause abnormal bleeding. You may now get abnormal bleeding/irregular bleeding. This is happening due to the emergency pill and its called breakthrough withdrawal bleeding. Although its too early to test for pregnancy. I think you should wait for a few days and wait to see your bleeding pattern. You should bleed soon. Wait at least a week after missing a period, before repeating the pregnancy test. Its also possible that your period be delayed due to this hormonal imbalance. Hence, just wait till you miss a period first.
Above answer was peer-reviewed by
Follow-up: Is spotting, bloating, brown discharge after taking morning after pill due to pregnancy? 2 hours later
I do have another question about the pill. I have read the Sprintec instructions and it says that one is covered after 7 days while on the pill and even with a missed pill during the first week. Do you find this to be true that most women are covered after one week on the pill? And also having been on the pill for so many years would it have taken a long time to leave my system with that one month off of it or would it have left do you think very quickly? Thank you
Answered by Dr. Rhea Chanda 9 hours later
Brief Answer: short acting Detailed Answer: The pill is short acting so it's important you take it regularly . Not taking even one lowers the hormone level leaving you open to pregnancy . It's in the first 7 days that selection of those follies take place that will ovulate . Hence it's important not to miss pills esp in the first week . But since you took the missed pill as soon as you remembered it should be ok . But it's not ok to miss pills at any time kf the cycle . It I'll always cause change in hormone levels . Also the fact that you have been on the pil several years doesn't mean that it's in your system when you went off of them . These drugs are short acting hence they have to be taken regularly .
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor